Alert archive / Idaho / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Missoula, MT

June 8, 2016Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this flash flood watch at Jun 8, 2016, 1:57 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2016, 1:57 PM PDT (20:57 UTC)
Expired
Jun 8, 2016, 7:06 PM PDT
In force
5 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WGUS65 KMSO 082057
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT WED JUN 8 2016

IDZ007-090400-
/O.NEW.KMSO.FF.A.0004.160608T2057Z-160609T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OROFINO/GRANGEVILLE REGION-
157 PM PDT WED JUN 8 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO.

* UNTIL 9 PM PDT THIS EVENING

* AREAS OF CONCERN INCLUDE MUNICIPAL FIRE BURN AREA AND WOODRAT
  BURN AREA

* STRONG THUNDERSTORMS HAVE DEVELOPED IN EASTERN WASHINGTON THAT
  ARE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...IF ANY OF THESE
  STORMS IMPACT THESE AREAS OF CONCERN...COULD CREATE FLASH FLOODS
  AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
098 
WGUS65 KMSO 090206
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT WED JUN 8 2016

IDZ007-090315-
/O.CAN.KMSO.FF.A.0004.000000T0000Z-160609T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OROFINO/GRANGEVILLE REGION-
706 PM PDT WED JUN 8 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO HAS BEEN
CANCELLED. HEAVY RAINFALL FROM AREA THUNDERSTORMS ARE NO LONGER A
THREAT THIS EVENING. MORE LIGHT TO MODERATE RAIN IS EXPECTED IN
THE NEXT 2 HOURS...BUT NOT ANTICIPATING HEAVY RAIN RATES THAT
COULD CREATE FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 1:25 PM PDT, 32 minutes earlier.

Area forecast discussion, Jun 8, 1:25 PM PDT, 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
225 PM MDT WED JUN 8 2016

...Severe Thunderstorms Possible into tonight...

.DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.

For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.

A cold front is expected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.

A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.

As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.

Additional moisture and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.

Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.

&&

.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:31 PM PDTFlash Flood WarningMSOClearwater59 min
Jun 8, 2:39 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho36 min
Jun 8, 3:13 PM PDTSpecial Weather StatementMSOClearwater32 min
Jun 8, 3:21 PM PDTSpecial Weather StatementMSOLemhi24 min
Jun 8, 4:13 PM PDTSpecial Weather StatementMSOClearwater47 min

Nearby

Flash Flood Watches in Idaho, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.